Can ADHD Medications Lower My Child's IQ?

Filed Under: ADHD Medication and Children, Side Effects of ADHD Meds

Q:

When my son’s IQ was tested, three years ago, he scored 96. Since starting on ADHD meds, he retook the IQ test and scored 70. My husband thinks his medicine is making him dull, but it clearly lessens his symptoms. Could his medication be lowering his intelligence, while allowing him to focus?

Dr. Larry Silver M.D. is the author of two books about parenting ADHD/LD children.
A:

I know of no study that suggests that an ADHD medication might lower IQ.

You need to see the psychologist who did the recent testing and discuss this drop in your son’s score. The difference may reflect a change in the way IQ is tested now, versus three years ago. For example, scoring for the WISC IQ test changed when the IV edition replaced the III edition, in 2003.

I am concerned if, after all options are considered, your son’s IQ has dropped 26 points. If this is the case, further neuro-psychological studies, plus a neurological evaluation, are needed.

Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.
 
Related Content
 
Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018